Minnesota, 2018

Hail and Damaging Winds in Minnesota, May 28, 2018

May 28, 2018 · NWS MPX · 15 events in 7 counties and zones

Southern Minnesota had quite the day with record heat and afternoon and early evening thunderstorms. First, several areas across southern Minnesota, including the Twin Cities International Airport, reported record high temperatures for Memorial Day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Southern Minnesota had quite the day with record heat and afternoon and early evening thunderstorms. First, several areas across southern Minnesota, including the Twin Cities International Airport, reported record high temperatures for Memorial Day. 100 Degrees was the highest and earliest recorded 100 degree temperature at the Twin Cities airport since records were started over 150 years ago. Other areas reported 100 degrees in southern Minnesota, including Mankato.

The heat and humidity was the source of an unstable atmosphere across Minnesota. An earlier outflow boundary from thunderstorms in Wisconsin, moved westward and ignited a broken line of thunderstorms in northern Iowa, and southern Minnesota, south of Mankato, prior to 2 pm. These storms produced an outflow boundary and raced northward toward the Twin Cities metro area. Thunderstorms continued to form along the outflow boundary and a few caused severe hail, and damaging wind gusts. The largest hail stone was reported near Avon, where 2 inch diameter hail was observed and recorded on video. Elsewhere, thunderstorms that moved across the northern metro area, developed an intense downburst wind, and caused an area of large trees that were blown down between Blaine, Ham Lake, Columbus, and Lino Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 11:27 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 28, 11:27 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Mon May 28 2018

The heat remains the primary forecast concern in the short term
forecast period. In the meantime, fairly widespread showers and
thunderstorms have developed early this morning over west central
Wisconsin along a sagging cold front. This activity was well-
forecast by the HRRR, which shows activity will shift east and wane
after 12Z. The boundary looks to remain situated across the heart of
the forecast area today, roughly from Montevideo to Minneapolis to
Eau Claire. Moisture looks to pool along and north this boundary,
with dewpoints in the mid/upper 60s. Temperatures south of the
boundary look to warm into the 95 to 100 degree range. These are
quite notable forecast values given MSP has only gotten as warm as
the forecast high of 99 in the entire month of May twice throughout
history (106 in May of 1994 and 99 in May of 1925). There will be
some high/mid clouds to contend with, but still expect heat indices
to achieve mid/upper 90s readings, with 100+ in areas from Mankato
northeast to the Twin Cities eastward toward Eau Claire. A heat
advisory is in effect generally along and south of Interstate 94,
with the exception of the Twin Cities metro where a heat warning has
been issued due to slightly lower criteria.

Most of the CAMS develop scattered convection in central/southern MN
between 3 pm and 6 pm. This scenario and timing seem reasonable.
There should still be plenty of opportunity for the heat
advisory/warning to come to fruition as the storms will be forming
at peak heating. The low level boundary stays stretched across the
CWA tonight while a weak shortwave approaches from the west. Have
included 20-30 POPs from west into central MN/WI.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT Mon May 28 2018

How convection evolves late Monday into early Tuesday will
influence temperatures and convection on Tuesday. The CWA will be
under the western periphery of upper-level ridging on Tuesday as a
shortwave trough continues northeastward across the central and
northern Plains. Southerly flow will continue to supply warm air
and transport Gulf moisture. Even if there is remnant cloud cover
from Monday convection, temperatures should warm at least into
the upper 80s and lower 90s. Dewpoints are forecast to be in the
mid 60s, which will allow heat indices to reach into the mid 90s
in some areas.

The approaching shortwave trough, remnant outflow boundaries, and
surface cold front over the High Plains mean there should be
adequate forcing for scattered convection late Monday over NE, SD,
and MN. While there still is some uncertainty, convection
initiation looks to occur to the southwest of MN ahead of the
surface cold front and progress northeastward into Southwestern
MN. In addition, thunderstorms may also develop in Southern MN and
travel eastward into WI Tuesday night. Areas of the CWA that stay
mostly free of cloud cover and have optimum heating have the
potential for 2000+ J/kg of MUCAPE. There is a chance for
marginally severe wind and hail with effective bulk wind
differences near 20-25 kts that may support organized updrafts.
Precipitable water values look to reach near 1.5 to 2 inches based
off of the NAM and GFS, so localized heavy rain may be possible.

The shortwave trough and surface boundary continue to progress
eastward on Wednesday, leading to another round of scattered
convection. Moisture will also be enhanced on Wednesday as the
remnants of Alberto approach the Great Lakes region. The shortwave
trough and surface boundary look to have progressed to the east of
the CWA by Thursday evening and will be followed by a drier airmass
and upper-level ridging. The next best chance for precip looks to
be late Saturday into Sunday with a trough approaching from the
Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 28 2018

Main aviation concern is thunderstorm development this
afternoon/early evening as several outflow boundaries and a
surface front will likely be the initial point of these storms.
Current satellite indicated an area of enhanced clouds, mainly
altocumulus in south central Minnesota, which is the remnants of
the outflow from thunderstorms near La Crosse earlier today. This
is one area which will be monitor for thunderstorm development in
the next few hours. The other area is along the front in central
Minnesota which currently doesn't have any cumulus clouds
associated with it, but this will change in the next couple of
hours. My TAFs are based on the latest HRRR/RAP reflectivity
forecast and current satellite trends. This means that most of
the activity will begin along the outflow boundaries between
20-22z, and spread out rapidly from weak shear aloft. Therefore,
more development will occur along these outflow boundaries from
convection firing in this afternoon. When the storms develop,
there will be 10-15 minute time frame of gusty winds of 20-30 kts,
along with very heavy rainfall with vsbys dropping to MVFR or
IFR. Between the thunderstorms VFR conditions will continue with a
general east/southeast wind, becoming more south/southeast
Tuesday.

KMSP...

Only additional comments will be the best time frame for TSRA at
the airport will occur around 23-01z. This will likely be updated
once thunderstorms develop this afternoon. Any storms that
develop will be capable of producing wind gusts of 20-30 kts.
After this evening, the next best chance of precipitation will
occur Tuesday afternoon.

/OUTLOOK FOR KMSP/

WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 7 PM CDT this evening for MNZ051>059-064>067-
     073>078-082>085-091>093.

     Excessive Heat Warning until 7 PM CDT this evening for
     MNZ060>063-068>070.

     Heat Advisory until 1 PM CDT this afternoon for MNZ060>063-
     068>070.

&&

SHORT TERM...LS
LONG TERM...AMK
AVIATION...JLT
Hazardous weather outlook, May 28, 12:17 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
117 PM CDT Mon May 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
117 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Excessive heat and humidity will lead to unseasonable high heat
index values this afternoon. Thunderstorms are possible this
afternoon and tonight. A few storms will be capable of producing
strong down burst winds, and hail. These storms will likely
decrease in intensity, and coverage later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday through Wednesday. A few
storms could be strong to severe. Gusty winds and hail are the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the storms this afternoon and no
organized convection based on weak wind shear, skywarn spotter
activation is not anticipated.

jlt

In the hours before

Special weather statement, May 28, 1:15 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
215 PM CDT MON MAY 28 2018

MNZ083-084-092-281945-
Waseca-Blue Earth-Faribault-
215 PM CDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
FARIBAULT...SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN WASECA
COUNTIES...

At 215 PM CDT, strong thunderstorms were clustered over Easton, or 28
miles east of Fairmont, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mapleton, Minnesota Lake, Waldorf, Easton and Delavan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4370 9382 4374 9408 4402 9401 4397 9365
      4378 9377
TIME...MOT...LOC 1915Z 201DEG 14KT 4375 9393

ETA
Local storm report, May 28, 2:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 NW DUNNELL            43.59N 94.82W
05/28/2018  M0.50 INCH       MARTIN             MN   TRAINED SPOTTER

            REPORTED AT 20TH AVE, 70TH STREET, DUNNELL,
            MN.

&&

CARLYON
Special weather statement, May 28, 2:10 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT MON MAY 28 2018

MNZ069-076-282045-
Le Sueur-Scott-
310 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LE SUEUR AND
SOUTHWESTERN SCOTT COUNTIES...

At 310 PM CDT, a strong thunderstorm was located over St Thomas, or
18 miles north of Mankato, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Prague, Le Sueur, Le Center, Ottawa, Heidelberg, St Thomas and St
Henry.

This includes U.S. Highway 169 near mile marker 69, and between mile
markers 79 and 84.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4436 9396 4442 9395 4443 9393 4445 9393
      4451 9388 4456 9392 4459 9389 4457 9358
      4431 9371
TIME...MOT...LOC 2010Z 198DEG 13KT 4442 9386

ETA

The radar

The Minneapolis radar (KMPX), 30 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
May 28, 2:35 PM CST
Where
Scott County, 2.09 mi WNW of St Benedict
Measured
0.88 in hail
Reported by
Public
Coordinates
44.590, -93.660

Thunderstorm Wind, Brown

When
May 28, 2:54 PM CST to 2:56 PM CST
Where
Brown County, 4.82 mi E of Godahl to 3.72 mi SW of Hanska
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
44.109, -94.584

Severe down burst winds caused approximately 30 power poles to be sheared off on the east side of near County Road 115 and 6, southwest of Hanska, Minnesota. It also blew a small boat and car trailer off the road.

Hail, Scott

When
May 28, 3:00 PM CST to 3:03 PM CST
Where
Scott County, 0.85 mi NE of Marystown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.730, -93.540

Most of the observed hail was nickel size and was reported at 150th, and Marystown Road, south of Shakopee.

Hail, Scott

When
May 28, 3:05 PM CST
Where
Scott County, 1.7 mi SE of Marystown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.700, -93.530

Thunderstorm Wind, Scott

When
May 28, 3:10 PM CST
Where
Scott County, 1.63 mi WSW of Shakopee
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.790, -93.550

Hail, Anoka

When
May 28, 4:17 PM CST
Where
Anoka County, 1.19 mi SE of Circle Pines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.140, -93.150

Hail, Anoka

When
May 28, 4:25 PM CST
Where
Anoka County, 0.97 mi W of Lino Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.170, -93.140

Thunderstorm Wind, Anoka

When
May 28, 4:35 PM CST to 4:37 PM CST
Where
Anoka County, 1.27 mi NNE of Blaine to 1.87 mi NNE of Blaine
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
45.198, -93.213

A severe down burst wind caused numerous large trees, up to 70 inches in diameter, to blow down near the intersection of 125th Ave NE, and Radisson Road NE. This is where the large tree fell on an outhouse at the Pioneer Park. Several power poles and lines were knock down, causing sporadic power outages across the northeast part of the metro area.

Thunderstorm Wind, Anoka

When
May 28, 4:37 PM CST to 4:39 PM CST
Where
Anoka County, 1.96 mi NE of Blaine to 2.01 mi NE of Blaine
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
45.200, -93.191

A severe down burst wind caused several large trees to blow down near the intersection of 128th Ave NE, and Harper Street. Several power poles and lines were knock down, causing sporadic power outages across the northeast part of the metro area.

Hail, Anoka

When
May 28, 4:40 PM CST
Where
Anoka County, 0.7 mi N of Blaine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.190, -93.219

Thunderstorm Wind, Hennepin

When
May 28, 4:40 PM CST
Where
Hennepin County, 0.49 mi W of Msp Intl Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.230

Hail, Mille Lacs

When
May 28, 5:39 PM CST
Where
Mille Lacs County, 1.93 mi E of Pease
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.700, -93.610

Hail, Mille Lacs

When
May 28, 5:45 PM CST
Where
Mille Lacs County, 1 mi S of Pease
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.685, -93.650

Hail, Stearns

When
May 28, 6:00 PM CST to 6:04 PM CST
Where
Stearns County, 1.89 mi SSW of Avon to 0.04 mi NNE of Avon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.594, -94.480

A swath of large hail was observed from southwest, to northwest of Avon, Minnesota. The largest hail stone was hen size. There was also a video of wind damage on Middle Swan Lake, which is west of Avon.

Thunderstorm Wind, Chippewa

When
May 28, 8:02 PM CST to 8:04 PM CST
Where
Chippewa County, Montevideo to 0.82 mi NE of Montevideo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -95.720

Several trees and power lines were blown down around Montevideo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747130, 747532, 747131, 747132, 747140, 747133, 747134, 747138, 747139, 747135, 747141, 747136, 747144, 747145, 747534.